Oklahoma, 2023

Tornado and Flash Flood in Oklahoma, May 13, 2023

May 13, 2023 · NWS OUN · 16 events in 4 counties and zones

Some severe and flood hazard, associated with convection from the 12th, lingered into the early morning hours of the 13th. By the afternoon, a few scattered storms developed in the vicinity of a remnant mesoscale convective vortex (MCV) as it translated across southwest into north-central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Some severe and flood hazard, associated with convection from the 12th, lingered into the early morning hours of the 13th. By the afternoon, a few scattered storms developed in the vicinity of a remnant mesoscale convective vortex (MCV) as it translated across southwest into north-central Oklahoma. This convection produced a few reports of wind damage, large hail, and a brief (weak) tornado across portions of central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 1:06 AM CST, 22 minutes earlier.

Area forecast discussion, May 13, 1:06 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
206 AM CDT Sat May 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 205 AM CDT Sat May 13 2023

Line of showers and thunderstorms is expected to continue this
morning across parts of central and southern Oklahoma and north
Texas. Have already seen quite a bit of rain in many of these areas.
Areas farther north and west will see a bit of a lull, at least
through the morning hours.

Meanwhile, a closed, cut-off upper low across southwest Texas will
lift north during the day along with other subtle waves in the sub-
tropical southern branch. At the surface, a cold front located
across northwest Oklahoma will remain nearly stationary or slowly
lift north with a very moist and increasingly unstable airmass to
the south of the boundary. This will likely result in increasing
rain chances from south to north once again. Although shear will be
marginal, sufficient instability will be in place for a few severe
storms across the area. However, perhaps more impactful will be the
potential for heavy rainfall with this activity as storms will
likely be slow-moving and efficient rain producers. Have expanded
the Flood Watch due to earlier storms and the watch continues
through Sunday evening.

Severe probabilities will likely diminish Saturday night, however do
not anticipate much of a fall off in the widespread aspect of it and
hydro issues will likely continue.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 205 AM CDT Sat May 13 2023

As we go through the day Sunday and into Monday will continue to be
under the influence of southern stream energy lifting north out of
Texas with very little in the way of change of airmass. This will
allow a continuation of widespread precipitation with heavy rainfall
along with some lower chance of mainly afternoon and evening severe.

As we go through the day Monday and Monday night large surface high
to our north will begin to push surface front south, while upper
wave reconnects with main east-west northern stream and begins to
shift east of the area. This should allow a bit of a downward trend
with regards to precip chances. However, some rain chances remain
through much of the week. Temperatures are expected to remain below
normal as well as precip and cloudy conditions continue.

&&

.AVIATION...
(06Z TAFS)
Issued at 1059 PM CDT Fri May 12 2023

Showers and thunderstorms are expected to affect PNC and central
Oklahoma TAF sites this morning with slow-moving thunderstorms
approaching from the west. Some could be severe. Widespread MVFR
ceilings are expected much of Saturday with rain and thunderstorms
spreading from south to north Saturday afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  64  76  62 /  70  70  70  60
Hobart OK         77  61  76  60 /  90  80  80  70
Wichita Falls TX  77  64  78  63 /  90  70  70  60
Gage OK           79  59  75  57 /  40  80  80  80
Ponca City OK     84  64  81  61 /  30  50  80  60
Durant OK         83  64  84  65 /  70  50  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday evening for OKZ013-016>048-050>052.

TX...Flood Watch through Sunday evening for TXZ083>090.

&&

SHORT TERM...30
LONG TERM....30
AVIATION...09
Hazardous weather outlook, May 12, 12:09 PM CST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
109 PM CDT Fri May 12 2023

OKZ004>048-050>052-TXZ083>090-131815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
109 PM CDT Fri May 12 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms are expected this afternoon and evening. Initial
development will likely be in central and southwest Oklahoma, with
a risk of large hail and damaging winds. Storms will grow into a
line as they move southeastward into southeast Oklahoma, with
damaging winds becoming the primary risk.

.Heavy Rain...
Slow moving thunderstorms this afternoon into the early evening
may lead to areas of flash flooding. A flood watch is in effect
for western north Texas and the southern half of Oklahoma.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be possible every day from Saturday through
Thursday. On Saturday, a few strong to severe storms will be
possible with damaging winds and large hail the hazards. Flooding
will be a concern as well Saturday and Sunday, especially across
western north Texas and the southern half of Oklahoma.

.Heavy Rain...
A flood watch is in effect across western north Texas and the
southern half of Oklahoma for Saturday and Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 12, 11:32 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Norman OK
1232 AM CDT Sat May 13 2023

OKZ016-022-130600-
Washita OK-Custer OK-
1232 AM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northwestern Washita
and southern Custer Counties through 100 AM CDT...

At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Bessie, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weatherford, Clinton, Burns Flat, Arapaho, Dill City, Canute, Bessie,
Foss, Foss Reservoir, and Stafford.

This includes Interstate 40 between mile markers 45 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3527 9914 3544 9934 3571 9907 3551 9867
TIME...MOT...LOC 0531Z 238DEG 24KT 3542 9907

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 12, 11:44 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Norman OK
1244 AM CDT Sat May 13 2023

OKZ016>020-023>026-130615-
Payne OK-Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-Caddo OK-
Custer OK-Blaine OK-Lincoln OK-
1244 AM CDT Sat May 13 2023

...Strong thunderstorms will impact portions of southern Kingfisher,
northwestern Caddo, northern Oklahoma, northern Lincoln, northeastern
Custer, southern Blaine, Logan, southern Payne and Canadian Counties
through 115 AM CDT...

At 1244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Oilton to 4 miles east of
Meridian to 5 miles northeast of Hydro. Movement was southeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Oklahoma City, Edmond, El Reno, Guthrie, Cushing, Watonga,
Kingfisher, Chandler, Yukon, Bethany, Warr Acres, The Village,
Piedmont, Nichols Hills, Hinton, Perkins, Jones, Stroud, Langston,
and Crescent.

This includes the following highways...
 Interstate 35 between mile markers 135 and 166.
 Interstate 40 between mile markers 90 and 135.
 Interstate 44 between mile markers 136 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3565 9693 3535 9850 3580 9867 3600 9737
      3616 9676 3616 9664 3615 9662 3575 9662
TIME...MOT...LOC 0544Z 310DEG 14KT 3604 9646 3582 9718 3560 9850

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 12, 11:57 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Norman OK
1257 AM CDT Sat May 13 2023

OKZ016-017-022-130630-
Washita OK-Custer OK-Blaine OK-
1257 AM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of north central
Washita, eastern Custer and southwestern Blaine Counties through 130
AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clinton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weatherford, Clinton, Thomas, Hydro, Arapaho, Custer City, and
Bessie.

This includes Interstate 40 between mile markers 61 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3581 9870 3581 9868 3555 9857 3555 9862
      3552 9862 3538 9898 3562 9917
TIME...MOT...LOC 0557Z 230DEG 18KT 3550 9899

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 13, 12:24 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Norman OK
124 AM CDT Sat May 13 2023

OKZ016>019-022>027-029>031-130715-
Oklahoma OK-Logan OK-Washita OK-Canadian OK-Pottawatomie OK-
Cleveland OK-Seminole OK-Blaine OK-Lincoln OK-Grady OK-Kingfisher OK-
Caddo OK-Custer OK-
124 AM CDT Sat May 13 2023

...Strong thunderstorms will impact portions of northeastern Washita,
southern Kingfisher, northern Grady, northern Caddo, Oklahoma,
Lincoln, southeastern Custer, southern Blaine, southern Logan,
Canadian, northwestern Seminole, northern Cleveland and northern
Pottawatomie Counties through 215 AM CDT...

At 123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Stroud to 6 miles south of
Wellston to 7 miles southeast of Clinton. Movement was southeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oklahoma City, Edmond, Moore, Midwest City, Shawnee, Del City, El
Reno, Weatherford, Guthrie, Kingfisher, Chandler, Yukon, Bethany,
Mustang, Choctaw, Warr Acres, The Village, Tuttle, Piedmont, and
Harrah.

This includes the following highways...
 Interstate 35 between mile markers 117 and 160.
 Interstate 40 between mile markers 69 and 196.
 Interstate 44 between mile markers 110 and 182.
 Interstate 240 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3534 9683 3531 9763 3534 9767 3531 9767
      3526 9878 3563 9900 3592 9759 3592 9662
      3544 9663
TIME...MOT...LOC 0623Z 312DEG 18KT 3580 9659 3559 9708 3547 9886

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 13, 1:23 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Norman OK
223 AM CDT Sat May 13 2023

OKZ023-024-027-130800-
Grady OK-Canadian OK-Caddo OK-
223 AM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northwestern Grady,
southeastern Caddo and south central Canadian Counties through 300 AM
CDT...

At 223 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Pocasset, moving south at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chickasha, Union City, Minco, Verden, Amber, Pocasset, Norge, Lake
Chickasha, Ninnekah, and Laverty.

This includes Interstate 44 between mile markers 73 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3540 9810 3538 9787 3492 9791 3496 9824
TIME...MOT...LOC 0723Z 009DEG 24KT 3524 9802

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 13, 1:27 AM CST, 1 minute before
Special Weather Statement
National Weather Service Norman OK
227 AM CDT Sat May 13 2023

OKZ028-040-130800-
Garvin OK-McClain OK-
227 AM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of western Garvin and
southwestern McClain Counties through 300 AM CDT...

At 227 AM CDT, Doppler radar was tracking a strong thunderstorm over
Antioch, moving north at 10 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pauls Valley, Maysville, Elmore City, Wayne, Paoli, Katie, Foster,
Antioch, Pernell, Whitebead, and Payne.

This includes Interstate 35 between mile markers 70 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3453 9725 3455 9755 3495 9757 3492 9721
TIME...MOT...LOC 0727Z 185DEG 9KT 3472 9742

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bunker

The radar

The Norman radar (KTLX), 22 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Cleveland

When
May 13, 1:28 AM CST
Where
Cleveland County, 2.16 mi WNW of (Oun)norman Westheimer Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
35.266, -97.503

MPing report.

Tornado, Grady

When
May 13, 2:18 PM CST
Where
Grady County, 1.67 mi SSW of Chickasha Arpt
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
35.057, -97.979

Storm chasers observed a tornado estimated to have been just south of the Chickasha airport. No damage is known to have occurred.

Thunderstorm Wind, Grady

When
May 13, 2:26 PM CST
Where
Grady County, 2.39 mi N of Chickasha Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.114, -97.962

A power pole was damaged along US-81 just north of the Chickasha airport. Some damage to outbuildings was also reported near US-81 and 4-mile Road.

Thunderstorm Wind, Grady

When
May 13, 2:40 PM CST to 2:45 PM CST
Where
Grady County, 0.85 mi E of Pocasset to 3.46 mi NE of Pocasset
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.189, -97.935

An area of wind damage was reported from about a mile east of Pocasset to about 3.5 miles northeast of Pocasset. One house east of Pocasset has broken windows and porch pillars. At least two barns were damaged in this area.

Thunderstorm Wind, Oklahoma

When
May 13, 3:45 PM CST
Where
Oklahoma County, (Pwa)wiley Post Apt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.530, -97.650

Thunderstorm Wind, Oklahoma

When
May 13, 3:48 PM CST
Where
Oklahoma County, 2.15 mi NNE of (Pwa)wiley Post Apt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.560, -97.640

A row of power poles were blown down near the intersection of Northwest Expressway and Rockwell Ave. Time is estimated via radar.

Hail, Oklahoma

When
May 13, 3:51 PM CST
Where
Oklahoma County, 2.82 mi NNW of (Pwa)wiley Post Apt
Measured
1.25 in hail
Reported by
Public
Coordinates
35.570, -97.660

Hail, Oklahoma

When
May 13, 3:59 PM CST
Where
Oklahoma County, 5.76 mi NW of The Village
Measured
1 in hail
Reported by
Public
Coordinates
35.632, -97.619

MPing report.

Hail, Oklahoma

When
May 13, 4:01 PM CST
Where
Oklahoma County, 3.93 mi W of Edmond
Measured
1.5 in hail
Reported by
Public
Coordinates
35.650, -97.550

Photo relayed via social media.

Hail, Oklahoma

When
May 13, 4:06 PM CST
Where
Oklahoma County, 4.15 mi WSW of Edmond
Measured
1.5 in hail
Reported by
Public
Coordinates
35.631, -97.550

MPing report.

Hail, Oklahoma

When
May 13, 4:08 PM CST
Where
Oklahoma County, 4.33 mi W of Edmond
Measured
1.25 in hail
Reported by
Public
Coordinates
35.662, -97.556

MPing report.

Hail, Oklahoma

When
May 13, 4:16 PM CST
Where
Oklahoma County, 2.18 mi SW of Edmond
Measured
1.25 in hail
Reported by
Public
Coordinates
35.630, -97.510

Photo relayed via social media.

Thunderstorm Wind, Payne

When
May 13, 5:40 PM CST
Where
Payne County, 2.63 mi ESE of Lake Carl Blackwell Dam
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.120, -97.150

Tree limbs blown down onto portions of Highway 51 west of Peacan Valley Dr.

Thunderstorm Wind, Payne

When
May 13, 5:42 PM CST
Where
Payne County, 0.56 mi W of Stillwater
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.120, -97.070

Numerous 2+ inch diameter tree limbs blown down across portions of the Oklahoma State University campus.

Thunderstorm Wind, Payne

When
May 13, 6:00 PM CST
Where
Payne County, (Swo)stillwater Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.160, -97.090

Flash Flood, Payne

When
May 13, 7:12 PM CST to 10:12 PM CST
Where
Payne County, 4.66 mi WSW of Quay to 1.62 mi WSW of Yale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.130, -96.785

Multiple roads with water covering them (up to 1-foot in spots).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103438, 1100954, 1100958, 1100967, 1103413, 1103411, 1103407, 1104313, 1103408, 1104314, 1104319, 1103409, 1103418, 1103421, 1103423, 1103430.